Idaho, 2020Heavy Snow in Idaho, December 25 to 26, 2020
December 25 to 26, 2020 · NWS OTX · 9 events in 3 counties and zones
In addition to an occluded front's evening arrival, there were many factors that brought light to moderate snowfall to the northern Idaho Panhandle on Christmas night into December 26th. Significant precipitable water and a surface low's colder air provided conditions for snow and rain/snow mixes across the region.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
In addition to an occluded front's evening arrival, there were many factors that brought light to moderate snowfall to the northern Idaho Panhandle on Christmas night into December 26th. Significant precipitable water and a surface low's colder air provided conditions for snow and rain/snow mixes across the region. The far northern counties recorded 4 to 6 inches of snow, with 1 to 2 inches, if any, in central Panhandle such as the Coeur d'Alene area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Dec 25, 4:00 PM PST, 1 hour earlier.
Area forecast discussion, Dec 25, 4:00 PM PST, 1 hour before
Area Forecast Discussion
National Weather Service Spokane WA
400 PM PST Fri Dec 25 2020
.SYNOPSIS...
Snow will spread across the Inland Northwest this evening and
continue into the night. Additional bands of light snow will be
possible Saturday followed by dry and seasonably cold weather
Sunday and Monday. Chances for snow will return Wednesday and
into next weekend.
&&
.DISCUSSION...
...SNOW OVER MUCH OF THE REGION TONIGHT...
Tonight into Saturday: Satellite imagery is showing a rather
impressive looking frontal band moving across northern Oregon and
beginning to enter southern Washington. The parent low pressure
circulation is spinning off of the southern Washington coast and
will enter its peak intensity this evening. The surface low will
then rapidly fill as it moves over Vancouver Island overnight.
Radar is beginning to fill in as the atmosphere moistens from the
top down. Snow is already beginning to fall over the east slopes
of the northern Cascades where easterly flow is enhancing lift
due to favorable orographic lift. A decent surge of moist
isentropic ascent will accompany the front across the basin and
then shortly thereafter into the higher terrain of northeast
Washington and into the Idaho Panhandle through the evening. It's
going to take another couple of hours or so for the lower levels
to moisten up before snow begins falling as far east as Spokane,
Coeur d'Alene, Colville, Sandpoint and up into the Silver Valley.
Precipitation type will primarily be all snow even in places like
Moses Lake, Ritzville and Pullman where temperatures have climbed
into the mid 30s this afternoon. There is enough dry air in place
that the atmosphere will easily wetbulb to freezing or at least
near freezing. The dry air will suck some of the moisture out
that's available to precipitate, but should be plenty available
for 1 to 3 inches of snow for most valley locations. The east
slopes of the northern Cascades, Okanogan Highlands, Northeast
Mountains and Idaho Panhandle will see orographic enhancement
where snow totals will be more in the 3 to 6 inch range and up to
10 inches or a foot locally up in the mountains. Those that are
looking for a white Christmas will be happy to see snow covering
the ground come tomorrow morning.
A slew of winter weather advisories cover much of our mountain
zones and around the rim of the northern basin. Main impacts will
be for slick roads. Stevens Pass and Lookout Pass will continue to
see showers developing into Saturday afternoon where travel will
likely continue to be impacted. The main frontal band pushing in
this afternoon will making its exit shortly after midnight
tonight, but there is a secondary impulse that will drag across
from west to east late tonight into Saturday morning that will
primarily result in reemergence of snow over extreme eastern
Washington and into the Idaho Panhandle. The winter weather
advisories are set to progressively come down overnight into
Saturday morning from west to east. The advisory over the Central
Panhandle Mountains is out through Saturday afternoon primarily to
message the potential for snow continuing over Lookout Pass.
Saturday night through Sunday night: In the wake of our snow
tonight and Saturday will be a very moist boundary layer. This
will result in widespread fog and low stratus. Fog will be favored
over the western and northern portions of the forecast area as
southeasterly winds down onto the Palouse may help to dry out this
portion of the boundary layer. But for most, fog potential looks
good through the remainder of the weekend with temperatures
generally around the mid to upper 20s at night and in the lower to
mid 30s during the afternoon hours. /SVH
Monday and Tuesday: A temporary pattern shift will bring a couple
days of dry relatively stable weather Monday and Tuesday. The
medium range models are in good agreement that the southern branch
of the Polar Jet will bring some much needed precipitation to the
southwestern US early in the week while the Pacific Northwest is
under the influence of weak high pressure. Light east or
northeast surface winds are expected on Monday. This wind
direction under high pressure often leads to fog or low clouds
pushed into the Lower Columbia Basin, Moses Lake/Wenatchee areas,
and into the valleys of the East Slopes of the Cascades. There
will likely be a transition to a weak south or southwest wind on
Tuesday in response to an approaching Pacific front. If fog and
low clouds are trapped in the Columbia Basin on Monday, they will
spread north toward Spokane, the West Plains, and the northeast
Washington valleys on Tuesday. Daytime temperatures Monday and
Tuesday are expected to be seasonably cold with highs in the
upper 20s to mid 30s. (Late Dec and early Jan is our coldest time
of the year climatologically.)
Wednesday through Friday: The medium range models consolidate the
Polar jet by mid week and the storm track is expected to be
focused into the Pacific Northwest. A series of disturbances are
expected to spread precipitation into Washington and Idaho. Snow
levels on Wednesday should support lowland snow for the majority
of the region. By Thursday and Friday, there should be a mix of
snow and rain in southeast Washington and the L-C Valley. It will
finally start to look more like winter from Wenatchee to Spokane
into the Idaho Panhandle. /GKoch
&&
.AVIATION...
00Z TAFS: An occluded front will spread a swap of precipitaiton
across eastern Washington and the Idaho Panhandle tonight. Snow
will be the predominant precipitation type across much of the
region except for down in the Lewiston/Clarkston Valley. Snow
intensity will be moderate at times this evening resulting in low
IFR conditions. Fog is expected to develop behind the frontal band
late tonight into Saturday morning. Snow may also taper off to a
freezing drizzle across the Spokane/Coeur d'Alene corridor during
the morning hours. Some improvement is expected during the
afternoon on Saturday, but the boundary layer will remain very
moist behind the front and expecting low clouds to remain over
much of the basin and in the northern mountains valley of eastern
Washington and Idaho Panhandle. /SVH
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 30 36 27 36 20 30 / 100 40 10 0 0 0
Coeur d'Alene 32 36 29 36 20 32 / 100 70 20 10 0 0
Pullman 33 38 26 37 21 32 / 80 40 10 0 0 0
Lewiston 37 44 31 41 26 36 / 30 20 10 0 0 0
Colville 29 35 25 35 19 33 / 100 50 10 10 0 0
Sandpoint 31 35 29 34 22 30 / 100 80 20 10 0 0
Kellogg 32 35 31 36 20 33 / 100 80 50 10 0 0
Moses Lake 30 36 23 36 21 33 / 90 10 0 0 0 0
Wenatchee 26 36 25 33 23 31 / 90 20 0 0 0 0
Omak 29 34 26 33 23 31 / 90 20 0 0 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory from 6 PM this evening to 11 AM PST
Saturday for Northern Panhandle.
Winter Weather Advisory from 6 PM this evening to 7 AM PST
Saturday for Coeur d'Alene Area.
Winter Weather Advisory from 6 PM this evening to 4 PM PST
Saturday for Central Panhandle Mountains.
WA...Winter Weather Advisory from 6 PM this evening to 11 AM PST
Saturday for Northeast Mountains-Okanogan Highlands.
Winter Weather Advisory until 5 AM PST Saturday for Moses Lake
Area-Upper Columbia Basin.
Winter Weather Advisory from 6 PM this evening to 7 AM PST
Saturday for Spokane Area.
Winter Weather Advisory until 5 AM PST Saturday for East Slopes
Northern Cascades.
Winter Weather Advisory until 5 AM PST Saturday for Okanogan
Valley-Waterville Plateau-Wenatchee Area.
&&Hazardous weather outlook, Dec 25, 5:39 AM PST, 11 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
539 AM PST Fri Dec 25 2020
IDZ001-002-004-WAZ034>038-041>044-261345-
Northern Panhandle-Coeur d'Alene Area-Central Panhandle Mountains-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Okanogan Highlands-Wenatchee Area-
East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau-
539 AM PST Fri Dec 25 2020
This Hazardous Weather Outlook is for portions of North Idaho...
Central Washington...East Central Washington...North Central
Washington and Northeast Washington.
.DAY ONE...TODAY AND TONIGHT
Light snow will spread into the region Friday night and continue
into Saturday. Cold temperatures will likely allow snow to
accumulate on untreated roadways and make for slippery conditions
Saturday morning. Winter travel conditions will be possible
across the mountain passes.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
Another winter storm system will be possible Wednesday into
Thursday. Those with travel interest are advised to monitor the
forecast and plan accordingly.
IDZ003-026-027-WAZ031>033-261345-
Idaho Palouse-Lewiston Area-Lewis and Southern Nez Perce Counties-
Northeast Blue Mountains-Lower Garfield and Asotin Counties-
Washington Palouse-
539 AM PST Fri Dec 25 2020
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho and Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
Another winter storm system will be possible Wednesday into
Thursday. Those with travel interest are advised to monitor the
forecast and plan accordingly.
Heavy Snow, Northern Panhandle
- When
- December 25, 5:00 PM PST to December 26, 8:00 AM PST
- Where
- Northern Panhandle forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 48.247, -116.588 (the zone’s center; the record gives no point)
The heaviest snowfall in the Idaho Panhandle was observed in the far northern counties. Numerous CoCoRaHS observers and spotters submitted reports of 4 to 6 inches of new snow accumulation.
Heavy Snow, Northern Panhandle
- When
- December 25, 5:00 PM PST to December 26, 7:00 AM PST
- Where
- Northern Panhandle forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 48.247, -116.588 (the zone’s center; the record gives no point)
A CoCoRaHS observer in Dover recorded 5.0 inches of new snow accumulation.
Heavy Snow, Northern Panhandle
- When
- December 25, 5:00 PM PST to December 26, 6:00 AM PST
- Where
- Northern Panhandle forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 48.247, -116.588 (the zone’s center; the record gives no point)
A trained spotter, 6 miles southeast of Elmira, recorded 4.8 inches of new snow accumulation.
Heavy Snow, Central Panhandle Mountains
- When
- December 25, 5:00 PM PST to December 26, 8:00 AM PST
- Where
- Central Panhandle Mountains forecast zone
- Reported by
- Public
- Coordinates
- 47.265, -116.491 (the zone’s center; the record gives no point)
A member of the public near Bonners Ferry reported 5.0 inches of new snow accumulation.
Heavy Snow, Northern Panhandle
- When
- December 25, 5:00 PM PST to December 26, 8:00 AM PST
- Where
- Northern Panhandle forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 48.247, -116.588 (the zone’s center; the record gives no point)
A CoCoRaHS observer near Naples recorded 4.6 inches of new snow accumulation.
Heavy Snow, Northern Panhandle
- When
- December 25, 5:00 PM PST to December 26, 8:00 AM PST
- Where
- Northern Panhandle forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 48.247, -116.588 (the zone’s center; the record gives no point)
A trained spotter, 5 miles north of Rathdrum, recorded 5.5 inches of new snow accumulation.
Heavy Snow, Northern Panhandle
- When
- December 25, 5:00 PM PST to December 26, 7:00 AM PST
- Where
- Northern Panhandle forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 48.247, -116.588 (the zone’s center; the record gives no point)
A CoCoRaHS observer in Athol recorded 4.6 inches of new snow accumulation.
Heavy Snow, Coeur D'Alene Area
- When
- December 25, 5:00 PM PST to December 26, 7:30 AM PST
- Where
- Coeur D'Alene Area forecast zone
- Reported by
- Public
- Coordinates
- 47.675, -116.700 (the zone’s center; the record gives no point)
Most of the central Idaho Panhandle received 1 to 2 inches of snow, if any, especially in locations such as the Coeur d'Alene area. There was a public report of 4.0 inches of snow accumulation in Dalton Gardens.
Heavy Snow, Northern Panhandle
- When
- December 25, 10:00 PM PST to December 26, 8:00 AM PST
- Where
- Northern Panhandle forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 48.247, -116.588 (the zone’s center; the record gives no point)
A trained spotter in Ponderay recorded 4.5 inches of new snow accumulation.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and High Wind in Massachusetts, December 25, 2020$22,000 · 59 kt wind · 20 events
- Flood in New York, December 25, 2020$50,000 · 1 event
- Strong Wind in Vermont, December 25, 2020$45,000 · 3 events
- Cold in North Carolina, December 25 to 26, 202016 events
- High Wind in New York, December 25, 202066 kt wind · 12 events
- Flooding in Maine, December 25 to 27, 202010 events
- High Wind and Winter Weather in California, December 25 to 26, 202071 kt wind · 7 events
- Heavy Snow and Freezing Fog in Washington, December 25 to 26, 20207 events
- High Wind in New Jersey, December 25, 202058 kt wind · 6 events
- Flooding and High Wind in Rhode Island, December 25, 2020$3,000 · 56 kt wind · 6 events
- High Wind and Winter Weather in California, December 25 to 26, 202080 kt wind · 6 events
- Flooding in New Hampshire, December 25 to 26, 20206 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 932979, 932981, 932983, 932986, 932988, 932989, 932991, 932993, 932985.